A localized inflammatory response has been associated with the Moderna® COVID-19 vaccine in patients with a recent history (within 6 months) of dermal filler injections. It is not uncommon for patients to have concerns and questions after seeing these types of headlines. However, we will dive in and take a closer look to help give a better understanding of how to interpret this information.
The complication being discussed is patients with dermal fillers could experience late-onset swelling as a possible rare, adverse side-effect after receiving the COVID-19 vaccine. Typically, the adverse reactions being about 48 hours after the vaccine has been administrated.
However, studies indicated that only 3 out of 30,000 member trial groups (1 out of 10,000 cases) experienced this complication. This is a minimal number of individuals who experienced swelling at their dermal filler treatment area post-vaccination.
Currently, the root cause is not known, but it is likely the body’s immune response to fight off a perceived infection by generating inflammation. The good news is the swelling is minimal, and it is easily treatable with steroids and antihistamines. The extremely rare incidents that have been reported have been mild and quickly responded to steroids and antihistamines. None of these cases required hospitalization or were considered life-threatening.
With that said, it is still recommended for those with prior history of dermal fillers to receive the COVID-19 vaccine. The situation will continue to be monitored by the FDA and the manufacturers of the COVID-19 vaccine.